Tennessee, 2003

Flash Flood and Damaging Winds in Tennessee, November 18, 2003

November 18, 2003 · NWS OHX · 5 events in 5 counties and zones

4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 18, 9:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Nov 18, 9:55 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
955 AM CST TUE NOV 18 2003

.UPDATE...
SHRA HAVE INVADED THE W W/ SOME WARNINGS ISSUED. VERY LITTLE IN WAY
OF LIGHTNING STRIKES SO FAR. WINDS OUT OF SSE GUSTING TO NEAR 30
MPH. TEMPS NEED TO BE BUMPED UP A LITTLE.
&&

.BNA WATCHES/WARNING/ADVISORIES...FLOOD WATCH IN EFFECT FOR SOUTHERN
AND EASTERN MIDDLE TENNESSEE FOR THIS AFTERNOON AND TONIGHT.
&&

MAGM
Hazardous weather outlook, Nov 18, 5:30 AM CST, 6 hours 30 minutes before
TNZ005>011-022>034-056>066-075-077>080-093>095-191130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
MOIST SOUTH WINDS AND LOW LEVEL WIND SHEAR ARE SUFFICIENT FOR
STRONG TO SEVERE THUNDERSTORMS. A FEW STORMS COULD DEVELOP ROTATION.
THESE STORMS WILL BE CAPABLE OF DAMAGING STRAIGHT-LINE WINDS AND
POSSIBLY A FEW TORNADOES. HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS
SYSTEM...WITH THE BEST CHANCE IN SOUTH MIDDLE TENNESSEE AND THE
CUMBERLAND PLATEAU TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT LOOKS TO MOVE INTO MIDDLE TENNESSEE ON MONDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS BUT MOISTURE APPEARS LIMITED
WITH THIS SYSTEM. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

04

The radar

The Nashville radar (KOHX), 95 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Benton

When
November 18, 12:00 PM CST to 1:00 PM CST
Where
Benton County, 3 mi E of Camden
Reported by
EMERGENCY MANAGER
Coordinates
35.733, -85.717

EMA reported Bivers-Cypress Creek Road was closed due to high water over the road.

Thunderstorm Wind, Davidson

When
November 18, 1:25 PM CST
Where
Davidson County, 4 mi SW of Nashville
Measured
52 kt (60 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
36.217, -86.200

Ham radio spotter reported a 60 mph wind gust in the Green Hills section of Davidson County.

Thunderstorm Wind, Rutherford

When
November 18, 2:05 PM CST
Where
Rutherford County, Murfreesboro
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.083, -86.883

Ham radio report of downed power lines and 4 inch diameter tree limbs.

Thunderstorm Wind, Wilson

When
November 18, 2:22 PM CST
Where
Wilson County, 6 mi E of Lebanon
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

SKYWARN Storm Spotter measured a 63 mph wind gust .

Thunderstorm Wind, Warren

When
November 18, 2:45 PM CST
Where
Warren County, 5 mi NE of Mc Minnville
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.850, -86.417

Spotter reported downed trees and power lines. There was damage to a metal outbuilding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335595, 5331474, 5335596, 5331472, 5331473.